stevens-johnson syndromeCase: An 84 year old female presents with five days of a diffuse rash. She had a seizure and was started on phenytoin 2 weeks ago. Her mouth, labia, and medial canthi are involved. There are scattered areas of desquamation comprising less than a tenth of her total body surface area. She is tachycardic and febrile. Her complete blood count differential is normal. What is the diagnosis?

Poll Results

[plot id=”1″] [su_spoiler title=”Answer” style=”fancy” icon=”caret”]

Stevens-Johnson Syndrome

Explanation

Stevens–Johnson syndrome (SJS) is a severe mucocutaneous disorder often caused by a hypersensitivity reaction to a medication. SJS and toxic epidermal necrolysis (TEN) are considered bookends of a spectrum of severe cutaneous drug reactions, differing only by their extent of skin detachment.1

SJS is characterized by fever, widespread blistering exanthema and mucous membrane erosions with epidermal detachment on less than 10% of the body surface area. TEN has >30% epidermal detachment.2 Several medications are associated with SJS/TEN:1,3

  • Allopurinol
  • Aminopenicillins
  • Carbamazepine
  • Cephalosporins
  • NSAIDs
  • Oxicam-type
  • Phenobarbital
  • Phenytoin
  • Quinolones
  • Sulfonamide-containing medications

Rarely, SJS/TEN can be related to an infectious etiology like Mycoplasma pneumonia.2,3

Prompt withdrawal of the offending agent and supportive care are the mainstays of treatment. Corticosteroids are widely used. Although its effectiveness remains controversial, high-dose intravenous immunoglobulin (IVIG) has more recently been used to treat SJS/TEN.4

SJS/TEN by the numbers3

  • 90 – percentage of patients that have mucosal lesions
  • 3 weeks – the typical length of the hospitalization
  • – occurs in all ages, all races, and both sexes
  • 5 – percentage of patients who report no preceding drug use

Master Clinician Bedside Pearls5

Paul Juhn, MD FAAEM
Content Director
Hippo Education Inc.
Clinical Assistant Professor of Emergency Medicine
University of California San Francisco – San Francisco General Hospital
Twitter: @jhunlikefun

[/su_spoiler]
1.
Harr T, French L. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010;5:39. [PubMed]
2.
Nozaki Y, Fujita H, Okada R, Kou K, Aihara M. Non-drug-induced Stevens-Johnson syndrome successfully treated with high-dose i.v. immunoglobulin. J Dermatol. 2015;42(4):439-440. [PubMed]
3.
Roujeau J, Stern R. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331(19):1272-1285. [PubMed]
4.
Lee H, Lim Y, Thirumoorthy T, Pang S. The role of intravenous immunoglobulin in toxic epidermal necrolysis: a retrospective analysis of 64 patients managed in a specialized centre. Br J Dermatol. 2013;169(6):1304-1309. [PubMed]
5.
The Annals of Emergency Medicine – Decoding the Drug Eruption – It is Hard to Breathe When Your Vocal Cords Don’t Work! EM:RAP. http://www.emrap.org/episode/february2015/theannalsof. Published February 2015.
Jeff Riddell, MD

Jeff Riddell, MD

ALiEM Assistant Editor
Diagnose on Sight series;
Medical Education Research Fellow
University of Washington / Harborview Medical Center
Jeff Riddell, MD

@jeff__riddell

EM physician. teacher. education scholar. digital tinkerer. thinking about #MedEd thru the lens of digital innovation. LAC+USC, #FOAMed, TTC, ALiEM, EEM
Jeff Riddell, MD

Latest posts by Jeff Riddell, MD (see all)